Montana, 2007

High Wind in Montana, March 11 to 12, 2007

March 11 to 12, 2007 · NWS TFX · 13 events in 13 counties and zones

A deep surface low moved across southern Alberta. The resulting gradient produced very strong winds along the Rocky Mountain Front and adjacent plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A deep surface low moved across southern Alberta. The resulting gradient produced very strong winds along the Rocky Mountain Front and adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 11, 8:30 PM MST, 0 minutes earlier.

Area forecast discussion, Mar 11, 8:30 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
930 PM MDT SUN MAR 11 2007

.UPDATE...
CURRENT FORECAST IS GENERALLY ON TRACK WITH MAIN WEATHER IMPACT
BEING THE HIGH WIND EVENT WHICH HAS BEGUN ALONG THE ROCKY MTN
FRONT AND WILL SPREAD EAST ONTO THE PLAINS THROUGH TONIGHT AND
TOMORROW MORNING. ALREADY GETTING REPORTS OF WIND GUSTS IN EXCESS
OF 70MPH ACROSS WESTERN GLACIER COUNTY THIS EVENING AND LATEST
MODEL DATA CONTINUES TO INDICATE WINDS ALOFT INCREASING THROUGH
TONIGHT WITH FAVORABLE ATMOSPHERIC CONDITIONS FOR STRONG DOWNSLOPE
WINDS ALONG THE IMMEDIATE ROCKY MTN FRONT...ESPECIALLY WESTERN
GLACIER COUNTY. A WIND GUST OVER 90MPH HAS ALREADY BEEN REPORTED
AT WATERTON GATE IN ALBERTA AND EXPECT WINDS OF SIMILAR MAGNITUDE
LATER TONIGHT THOUGH MONDAY MORNING ACROSS GLACIER COUNTY...SO
WILL INCREASE GUST WORDING IN THE WARNING FOR THE ROCKY MTN FRONT
AREA AND EASTERN GLACIER COUNTY WITH THE UPDATE THIS EVENING.
ALREADY SEEING SUSTAINED WINDS CLOSE TO 40MPH AT TIMES ALONG THE
I-15 CORRIDOR AND HAVE INCREASED WINDS THROUGH THIS AREA FOR THE
REMAINDER OF TONIGHT AS WELL. EXPECT WINDS IN THIS AREA TO REMAIN
STEADY OR INCREASE TO WARNING LEVELS BY 6AM MONDAY MORNING...SO
WILL UPGRADE THESE AREAS TO A WARNING TONIGHT AS WELL. HOENISCH

&&

.AVIATION...
UPDATED 2335Z.
THE MAIN WEATHER CONCERN WILL BE THE STRONG WINDS.
WINDS OVER THE PLAINS WILL DECREASE ONLY SLIGHTLY AFTER DARK AND
WILL INCREASE MONDAY MORNING. EXPECT WIND GUSTS IN EXCESS OF 50
KTS AT TIMES OVER THE ROCKY MOUNTAIN FRONT TONIGHT. WINDS MONDAY
AFTERNOON WILL LIKELY BE STRONGER THAN THOSE OF TODAY OVER THE
PLAINS AND WOULD NOT BE SURPRISED TO SEE LOCAL WIND GUSTS IN
EXCESS OF 50 KTS. GUSTY SW WINDS WILL ALSO LIKELY DEVELOP IN THE
SW VALLEYS MONDAY AFTERNOON. EXPECT VFR CONDITIONS WITH THE
EXCEPTION OF OVER THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT WHERE
RAIN AND SNOW COULD LEAD TO SOME MVFR/IFR CONDITIONS. THERE COULD
ALSO BE A FEW SHOWERS OVER THE MOUNTAINS OF SW MT INTO VERY EARLY
THIS EVENING AND AGAIN MONDAY AFTERNOON. BLANK

&&

.PREV DISCUSSION... (ISSUED 535 PM MDT SUN MAR 11 2007)

DISCUSSION...

TONIGHT THROUGH TUESDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE IS OVER
THE ROCKIES AND MOVES OVER THE DAKOTAS BY 12Z MONDAY. A SHORTWAVE
APPROACHING THE WEST COAST WILL BE APPROACHING THE ROCKIES BY MONDAY
MORNING. FLOW ALOFT BECOMES ZONAL AND VERY STRONG AS THIS SHORTWAVE
CROSSES THE ZONES...AND THE FLOW REMAINS ZONAL THROUGH TUESDAY. AN
INVERSION OVER THE DIVIDE...WARM ADVECTION...AND MIXING ACROSS THE
PLAINS SHOULD PROVIDE STRONG GUSTS ON MONDAY THAT MEET SEVERE
CRITERIA. MOISTURE ASSOCIATED WITH THE DISTURBANCES MOVING THROUGH
THE FLOW ALOFT HAS STAYED NORTH OF THE BORDER BUT MOVES BACK SOUTH
OVER THE NORTHERN MONDAY. THE SHORTWAVE MOVES EAST OF THE ZONES
MONDAY...THE AIRMASS DRIES...AND COOLER AIR MOVES INTO THE NORTHWEST
ZONES. THIS WILL CAUSE TEMPS TO MODERATE AS THE FRONT SLIDES SOUTH.
ANOTHER WEAK DISTURBANCE IN THE FLOW ALOFT WILL AFFECT MAINLY THE
SOUTHWEST ZONES MONDAY NIGHT. MOISTURE INCREASES AS DOES THE CHANCE
OF PRECIP...BUT OVERALL PATTERN REMAINS DRY THROUGH TUESDAY. TEMPS
BEGIN TO COOL MONDAY AS THE COOL AIR BEGINS TO MOVE INTO THE
NORTHERN ZONES. THE AIRMASS CONTINUES TO COOL THROUGH TUESDAY
ALTHOUGH TEMPS WILL STILL REMAIN ABOVE NORMALS. ZELZER

TUESDAY NIGHT THROUGH FRIDAY NIGHT...ZONAL FLOW TUESDAY NIGHT WITH A
SURFACE LOW PASSING OUT OF THE SOUTHERN PORTION OF THE AREA.
NORTHWEST FLOW ALOFT BEGINS DURING THE DAY ON WEDNESDAY AND STAYS
THAT WAY THROUGH THURSDAY NIGHT. UPPER LEVEL RIDGE BEGINS TO BUILD
IN OVER THE AREA ON FRIDAY. SLIGHTLY COOLER TEMPERATURES WEDNESDAY
AND THURSDAY WITH A WARMING ON FRIDAY. HOWEVER...TEMPERATURES TO
REMAIN AT OR SLIGHTLY ABOVE NORMAL. CHANCE OF PRECIPITATION ON
TUESDAY NIGHT AND WEDNESDAY WITH A DRYING PATTERN FOR THURSDAY AND
FRIDAY. DUE TO NORTHWEST FLOW ALOFT HAVE LEFT SLIGHT CHANCE OF
PRECIPITATION MAINLY OVER THE MOUNTAINS. CAMP

SATURDAY THROUGH SUNDAY...AN UPPER LEVEL RIDGE WILL REMAIN ACROSS THE
WESTERN U.S. DURING THE PERIOD FOR MOSTLY DRY AND MILD WEATHER.
THERE WILL BE GUSTY SOUTHWEST WINDS ACROSS NORTH CENTRAL MONTANA AT
TIMES...AS A SERIES OF SURFACE LOWS TRACK EAST ACROSS SOUTHERN
CANADA. THE BEST CHANCE OF PRECIPITATION WILL BE CONFINED TO THE
NORTHERN ROCKIES ALONG THE CONTINENTAL DIVIDE. WILLIAMSON DC

HYDROLOGY...
MODERATE AMOUNTS OF RAINFALL MAY BE EXPECTED OVER THE
GLACIER PARK AREA SUNDAY AND SUNDAY NIGHT. THIS RAIN ON TOP OF THE
SNOW PACK MAY CAUSE SMALL CREEKS AND STREAMS TO RISE SUNDAY AND
MONDAY. STREAMS AND CREEKS IN GLACIER PARK AS WELL AS ALL OF GLACIER
COUNTY SHOULD BE MONITORED FOR RISES AFFECTING PROPERTY. A RIVER
STATEMENT CONTINUES TO ALERT THE PUBLIC OF THESE CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  64  35  55 /   0  10  10  10
CTB  49  61  28  48 /   0  10  10  10
HLN  40  63  36  54 /  10  10  10  20
BZN  36  60  32  54 /  10   0  10  20
WEY  29  45  25  47 /  10  20  20  30
DLN  36  56  36  54 /  10  10  10  20
HVR  45  65  28  50 /   0   0  10  10
LWT  45  62  35  55 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 3 AM MONDAY TO MIDNIGHT MDT MONDAY NIGHT
FOR MTZ012-014-044>046-049.

HIGH WIND WARNING UNTIL MIDNIGHT MDT MONDAY NIGHT FOR MTZ009-010-
048.

HIGH WIND WATCH FROM 9 AM MDT MONDAY THROUGH MONDAY EVENING FOR
MTZ011-013-047-050-051.

&&

UPDATE...HOENISCH
SHORT TERM...ZELZER
LONG TERM...CAMP
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 11, 8:18 AM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
918 AM MDT SUN MAR 11 2007

MTZ009-010-048-121530-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
918 AM MDT SUN MAR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT MONDAY
NIGHT.

STRONG WEST WINDS OF 35 TO 45 MPH WITH GUSTS IN EXCESS OF 70 MPH
WILL DEVELOP THIS MORNING ALONG THE ROCKY MOUNTAIN FRONT AND
SPREAD EAST ONTO THE ADJACENT PLAINS BY AFTERNOON TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING WILL CONTINUE THROUGH MONDAY EVENING WITH THE
STRONGEST WINDS LIKELY TO OCCUR MONDAY MORNING. THE STRONG WINDS
MAY ALSO CAUSE AREAS OF LOCALLY REDUCED VISIBILITY IN BLOWING DUST
AT TIMES.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>014-044>047-049>051-121530-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
918 AM MDT SUN MAR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WATCH IS NOW IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING.

STRONG WEST WINDS OF 35 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH
ARE POSSIBLE MONDAY MORNING THROUGH MONDAY EVENING OVER MUCH OF
NORTH CENTRAL MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-121530-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
918 AM MDT SUN MAR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 11, 7:49 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
849 PM MDT SUN MAR 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
03/11/2007  M68.00 MPH       GLACIER            MT   MESONET

            DEEP CREEK RAWS LOCATION

0830 PM     NON-TSTM WND GST BABB                    48.86N 113.44W
03/11/2007  M79.00 MPH       GLACIER            MT   PUBLIC

&&

JMB

Event by event

13 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
March 11, 8:30 PM MST to March 12, 6:05 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Public

A gust to 79 mph was reported at Babb.

High Wind, Eastern Glacier

When
March 11, 9:56 PM MST to March 12, 4:56 AM MST
Where
Eastern Glacier forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Official NWS Observations

A gust to 69 mph was reported at the Cut Bank ASOS site.

High Wind, Southern Rocky Mountain Front

When
March 12, 1:09 AM MST to 1:15 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A gust to 59 mph was reported at the Gleason RAWS site.

High Wind, Eastern Pondera

When
March 12, 1:25 AM MST to 6:20 AM MST
Where
Eastern Pondera forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways

A gust to 71 mph was reported at the Pendroy DOT site.

High Wind, Eastern Teton

When
March 12, 2:32 AM MST to 3:00 AM MST
Where
Eastern Teton forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
COOP Observer

A gust to 71 mph was reported at Choteau.

High Wind, Cascade

When
March 12, 4:00 AM MST to 12:00 PM MST
Where
Cascade forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer

A estimated gust to 60 mph was reported at Cascade 5S. A gust to 60 mph was also reported at the KRTV television studio (Great Falls 2N).

High Wind, Toole

When
March 12, 4:50 AM MST to 5:00 AM MST
Where
Toole forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A gust to 58 mph was reported at the Sweetgrass DOT site.

High Wind, Chouteau

When
March 12, 5:30 AM MST to 9:10 AM MST
Where
Chouteau forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Department of Highways

Sustained winds of 47 mph were reported at the Loma DOT site.

High Wind, Southern Lewis and Clark

When
March 12, 11:35 AM MST to 12:00 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

A gust to 61 mph was reported at the Macdonald Pass DOT site.

High Wind, Liberty

When
March 12, 11:35 AM MST to 5:50 PM MST
Where
Liberty forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A gust to 58 mph was reported at the Inverness DOT site.

High Wind, Hill

When
March 12, 3:53 PM MST to 4:00 PM MST
Where
Hill forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations

A gust to 58 mph was reported at the Havre ASOS site.

High Wind, Fergus

When
March 12, 4:45 PM MST to 6:00 PM MST
Where
Fergus forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways

Sustained winds of 42 mph were reported at the Denton DOT site.

High Wind, Blaine

When
March 12, 5:18 PM MST to 8:12 PM MST
Where
Blaine forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet

Sustained winds of 43 mph were reported at the Fort Belknap RAWS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15397, 15398, 15408, 15405, 15409, 15400, 15403, 15401, 15402, 15404, 15399, 15410, 15407.